Delaware, 2018

Flash Flooding and Damaging Winds in Delaware, August 31, 2018

August 31, 2018 · NWS PHI · 7 events in 3 counties and zones

Locally heavy rain produced a swath of 4 to 7 inch rainfall totals from southern New Castle County down to northern Sussex County on the afternoon and evening of August 31. Thunderstorms caused isolated wind damage as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Locally heavy rain produced a swath of 4 to 7 inch rainfall totals from southern New Castle County down to northern Sussex County on the afternoon and evening of August 31. Thunderstorms caused isolated wind damage as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 31, 11:02 AM EST, 3 minutes earlier.

Area forecast discussion, Aug 31, 11:02 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1202 PM EDT Fri Aug 31 2018

.SYNOPSIS...
A stalled front will remain near Delmarva into tonight, while a weak
low moves along it today. High pressure will begin to influence the
weather tonight and last into the weekend. The high will move off
the coast and then build back across the region next week. A cold
front may cross the area later next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An analysis shows a stalled front near Delmarva orientated east to
west. There is greater instability southward across our area with an
area of precipitable water of 2+ inches across the southern half of
the region. The flow is light through much of the atmospheric
column, however there is a southeasterly low-level jet present that
is forecast to migrate northward. There is also veering with height
with lighter winds aloft. This setup favors slow moving convective
cells with even some backbuilding. We already had locally very heavy
rain, and this threat is expected to continue. This will pose a
flash flood threat, however the thinking is this is localized and
therefore held off on a Flash Flood Watch. There appears to be a
more favorable zone of some heavier rain, which runs from the
Poconos to Berks County, then south into parts of Delmarva. The
guidance varies on how far north and east some heavier convection
gets, but much of the guidance shows the western and southern areas
more prone given greater instability. The stronger convection will
propagate north and northeastward with time and probably weaken as
it runs into less instability thanks to an onshore flow.

For the 1230 PM update, the PoPs were adjusted to reflect the trends
above overall, and thunderstorms should be isolated to perhaps
scattered. Given the deep moisture in place especially across the
central and southern regions, warm rain processes may limit
lightning production except where the more robust updrafts can
sustain themselves longer. The shear is light therefore updrafts may
be more pulse in nature. Cannot rule out an isolated severe storm
(downburst) in mostly Delmarva with any persistent/deep cores. The
downdraft CAPE thus far however is minimal.

Adjusted the hourly temperature, dew point and wind grids based on
the latest observations then blended in the LAMP guidance. Onshore
flow is gusty mainly at the coast and this will keep plenty of
clouds in across much of the region, along with cooler temperatures
as we are north of a stalled front. It will be a bit warmer across
parts of Delmarva though given more breaks of sunshine.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Persistent onshore flow could result in lingering rain overnight,
but there shouldn't be any instability, so if we see any rain, it
may be more stratiform than convective.

Persistent cloud cover (also thanks to the onshore flow) should
limit radiational cooling, so lows tonight are likely to be within
10 degrees of the Highs today.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The upper ridge that brought the heat and humidity to the area this
week will have weakened by Saturday. A cooler maritime flow will be
across the region courtesy of high pressure to the N/NE. There will
still be chc for a few afternoon showers or a tstms this weekend and
into Monday, but overall the holiday weekend should not be too bad.
The highest chcs for the showers will be mainly across the wrn/nrn
parts of the region. Temperatures will be a little below normal
Saturday (with some extra cloudiness about). Then readings will be
a little above normal Sun/Mon with mid/upper 80s for highs both
days.

The large sfc high will move offshore next week while an upper ridge
builds back across the Middle Atlantic. This will bring a return to
very warm and humid conditions for next week. We could see high
temperatures in the 90s again with moderate/high amounts of
humidity. Overall, the temperatures may end up a few degrees
lower than this past week. Bit it could end up being warm enough
for some heat related headlines. There will be opportunities
for showers/tstms during the afternoon and early evening hours
most days. So the summer-like weather pattern will carry on
into early September.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...Ceilings MVFR to at times VFR. Some local
times of IFR is possible. Some showers and a few thunderstorms
will produce locally MVFR/IFR conditions especially visibility.
A TEMPO group was used to cover this, however left out thunder
given lower coverage. Northeast or east-southeast winds around
10 knots, with some local gusts up to 20 knots possible.

Tonight...MVFR or even IFR ceilings especially at the Delaware
Valley and coastal TAF sites, but confidence is relatively low.
Easterly winds mainly less than 10 knots.

Outlook...
Saturday/Sunday...Onshore flow will bring some lower CIGS Sat
  and Sun especially during the overnight periods. Scattered
  showers and a few tstms both afternoon/evening periods.

Monday/Tuesday...Mostly VFR with sct afternoon or evening
  showers/tstms.

&&

.MARINE...
Small Craft Advisory remains in effect for all areas, except Upper
Delaware Bay.

Easterly winds will gust to 25 knots from north to south today,
allowing the seas to build into the 4-6 feet range. It will take
longer for winds and seas to increase across the far southern waters.

On Lower Delaware Bay, winds should subside this evening. On the
Atlantic Coastal waters, seas could remain elevated for most if not
all of the tonight period. On Upper Delaware Bay, winds are expected
to remain just below Small Craft Advisory criteria.

Outlook...
Overall, sub-SCA conditions are expected for the weekend and
into next week. Mostly fair weather, but small chcs for
afternoon/early evening showers and tstms each day.

Rip Currents...
The risk for the formation of dangerous rip currents is
moderate through at least this evening for the New Jersey and
Delaware beaches.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ450>455.
     Small Craft Advisory until 8 PM EDT this evening for ANZ431.

&&

Synopsis...O'Hara
Near Term...Gorse
Short Term...Johnson
Long Term...O'Hara
Aviation...Gorse/Johnson/O'Hara
Marine...Gorse/Johnson/O'Hara
Hazardous weather outlook, Aug 31, 4:20 AM EST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
520 AM EDT Fri Aug 31 2018

NJZ001-007>010-012-PAZ054-055-061-062-010930-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Carbon-Monroe-
Lehigh-Northampton-
520 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania and northeast
Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>003-MDZ008-012-015-019-020-NJZ013-015>023-027-PAZ060-070-071-
101>106-010930-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Berks-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
520 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, southern New Jersey, east central Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Some showers and thunderstorms today will be capable of very heavy
downpours leading to localized flooding especially in poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-010930-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
520 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

There is a moderate risk for the formation of dangerous rip currents
along the New Jersey shore and the Delaware Beaches through this
evening.

Some showers and thunderstorms today will be capable of very heavy
downpours leading to localized flooding especially in poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450>455-010930-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
520 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-010930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
520 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Aug 31, 6:34 AM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
734 AM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     HEAVY RAIN       SOUTHAMPTON TWP         39.91N  74.73W
08/31/2018  M3.58 INCH       BURLINGTON         NJ   TRAINED SPOTTER

&&

EVENT NUMBER PHI1801457

DAVIS
Local storm report, Aug 31, 7:57 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
857 AM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HEAVY RAIN       1 ESE THORNBURY TWP     39.91N  75.54W
08/31/2018  M2.00 INCH       DELAWARE           PA   TRAINED SPOTTER

            RAINFALL IN THORNTON IN 45 MINUTES.

&&

EVENT NUMBER PHI1801458

GORSE
Local storm report, Aug 31, 9:08 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1008 AM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLASH FLOOD      THORNBURY TWP           39.93N  75.50W
08/31/2018                   DELAWARE           PA   TRAINED SPOTTER

            NUMEROUS ROADS IMPASSABLE DUE TO FLASH FLOODING IN
            THORNBURY TOWNSHIP WEST OF CHENEY ROAD. PICTURE ON
            SOCIAL MEDIA SHOWED FLOOD WATERS FLOWING ACROSS A
            ROADWAY. 2 INCHES OF RAIN FELL WITHIN 45 MINUTES.

&&

EVENT NUMBER PHI1801459

GORSE
Local storm report, Aug 31, 9:15 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1015 AM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 AM     HEAVY RAIN       EASTAMPTON TWP          39.99N  74.75W
08/31/2018  M4.99 INCH       BURLINGTON         NJ   MESONET

            4 INCHES OF RAIN FELL IN 90-MINUTE PERIOD ENDING 624
            AM.

0739 AM     HEAVY RAIN       2 SSE EASTAMPTON TWP    39.98N  74.73W
08/31/2018  M5.58 INCH       BURLINGTON         NJ   MESONET

            5.06 INCHES OF RAIN FELL IN 2-HR PERIOD ENDING 7 AM.

0742 AM     HEAVY RAIN       LUMBERTON               39.96N  74.79W
08/31/2018  M2.32 INCH       BURLINGTON         NJ   MESONET

            6-HOUR RAINFALL.

&&

EVENT NUMBER PHI1801460
EVENT NUMBER PHI1801461
EVENT NUMBER PHI1801462

JRK
Local storm report, Aug 31, 9:55 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1055 AM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 AM     HEAVY RAIN       EASTAMPTON TWP          39.99N  74.75W
08/31/2018  M4.99 INCH       BURLINGTON         NJ   MESONET

            4 INCHES OF RAIN FELL IN 90-MINUTE PERIOD ENDING 624
            AM.

0719 AM     HEAVY RAIN       SOUTHAMPTON TWP         39.91N  74.73W
08/31/2018  M3.58 INCH       BURLINGTON         NJ   TRAINED SPOTTER

0739 AM     HEAVY RAIN       2 SSE EASTAMPTON TWP    39.98N  74.73W
08/31/2018  M5.58 INCH       BURLINGTON         NJ   MESONET

            5.06 INCHES OF RAIN FELL IN 2-HR PERIOD ENDING 7 AM.

0742 AM     HEAVY RAIN       LUMBERTON               39.96N  74.79W
08/31/2018  M2.32 INCH       BURLINGTON         NJ   MESONET

            6-HOUR RAINFALL.

0845 AM     FLASH FLOOD      THORNBURY TWP           39.93N  75.50W
08/31/2018                   DELAWARE           PA   TRAINED SPOTTER

            NUMEROUS ROADS IMPASSABLE DUE TO FLASH FLOODING IN
            THORNBURY TOWNSHIP WEST OF CHENEY ROAD. PICTURE ON
            SOCIAL MEDIA SHOWED FLOOD WATERS FLOWING ACROSS A
            ROADWAY. 2 INCHES OF RAIN FELL WITHIN 45 MINUTES.

0850 AM     HEAVY RAIN       1 ESE THORNBURY TWP     39.91N  75.54W
08/31/2018  M2.00 INCH       DELAWARE           PA   TRAINED SPOTTER

            RAINFALL IN THORNTON IN 45 MINUTES.

&&

EVENT NUMBER PHI1801460 PHI1801457 PHI1801461 PHI1801462 PHI1801459
PHI1801458

GORSE
Special weather statement, Aug 31, 10:53 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1153 AM EDT FRI AUG 31 2018

DEZ002-311630-
Kent-
1153 AM EDT FRI AUG 31 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KENT COUNTY...

At 1152 AM EDT, a strong thunderstorm was located near Harrington, or
13 miles south of Dover, and nearly stationary.

Winds up to 5 mph are possible with this storm. Numerous cloud to
ground lightning strikes can also be expected.

Locations impacted include...
Frederica and Riverview.

LAT...LON 3905 7552 3902 7538 3896 7539 3896 7558
TIME...MOT...LOC 1552Z 018DEG 49KT 3897 7551

jjm

The radar

The Dover AFB radar (KDOX), 23 km away, was scanning. The volume nearest the first event began at 16:05 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
August 31, 11:05 AM EST
Where
Kent County, 0.69 mi S of Felton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.010, -75.570

Tree fell on a house in Felton DE. Numerous trees down throughout the area. Time estimated by radar.

Thunderstorm Wind, Kent

When
August 31, 11:36 AM EST
Where
Kent County, 1.61 mi W of Milford
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
38.920, -75.450

Numerous trees and limbs reported down around the area.

Flash Flood, Sussex

When
August 31, 12:00 PM EST to 2:00 PM EST
Where
Sussex County, 0.38 mi N of Chestnut Knoll to 1.73 mi W of Lincoln
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.906, -75.450

Several roads in Milford were closed due to flash flooding.

Flash Flood, Sussex

When
August 31, 1:00 PM EST to 3:00 PM EST
Where
Sussex County, 1.74 mi WNW of Ellendale to 0.75 mi WNW of Redden
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
38.809, -75.450

Locally heavy rain resulted in flash flooding in areas along Route 113 from around Ellendale southward.

Flash Flood, Kent

When
August 31, 3:40 PM EST to 6:40 PM EST
Where
Kent County, 1.05 mi NNE of Chesnut Grove to 0.08 mi N of Camden
Cause
Heavy Rain
Reported by
Social Media
Coordinates
39.185, -75.576

Widespread roadway flooding in and around Dover, including along US Route 13.

Flash Flood, Sussex

When
August 31, 4:00 PM EST to 6:00 PM EST
Where
Sussex County, 0.53 mi S of Milton to 1.64 mi NNW of Milton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.762, -75.320

Widespread roadway flooding occurred in and around Milton, including areas along Delaware Route 1.

Flash Flood, New Castle

When
August 31, 5:30 PM EST to 7:30 PM EST
Where
New Castle County, 0.93 mi N of Fieldsboro to 1.8 mi NW of Odessa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.433, -75.670

Widespread roadway flooding occurred in and around Middletown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2018Every state in 2018This day in weather historyWarnings in Delaware, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773327, 773328, 772783, 772770, 772784, 772791, 772798.